Hail, Grafton
- When
- May 29, 12:08 AM EST to 12:14 AM EST
- Where
- Grafton County, 0.5 mi W of Hanover
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.700, -72.290
A severe thunderstorm produced 1.75 inch hail in Hanover.
A stalled front across the forecast area was the focus of severe thunderstorms during the early morning hours and again during the afternoon of the 29th. Strong CAPE and low freezing levels resulted in numerous reports of large hail with these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A stalled front across the forecast area was the focus of severe thunderstorms during the early morning hours and again during the afternoon of the 29th. Strong CAPE and low freezing levels resulted in numerous reports of large hail with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at May 29, 12:05 AM EST, 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 105 AM EDT TUE MAY 29 2012 .SYNOPSIS... A WARM FRONT WILL SLOWLY LIFT INTO SOUTHERN NEW ENGLAND OVERNIGHT, THEN STALL ACROSS THE REGION ON TUESDAY. A COLD FRONT WILL APPROACH FROM THE WEST TUESDAY NIGHT AND WILL CROSS THE AREA ON WEDNESDAY. A SECONDARY COLD FRONT WILL APPROACH FROM THE NORTHWEST WEDNESDAY NIGHT AND WILL PUSH SOUTH OF THE REGION ON THURSDAY. HIGH PRESSURE WILL BUILD IN FROM THE WEST THURSDAY NIGHT AND FRIDAY. LOW PRESSURE WILL MOVE EAST FROM THE GREAT LAKES FRIDAY NIGHT AND SATURDAY AND WILL SLOWLY MOVE EAST THROUGH NORTHERN NEW ENGLAND ON SUNDAY. LOW PRESSURE WILL DRIFT EAST OF THE REGION ON MONDAY. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... 1 AM UPDATE...NOCTURNAL MCS DEVELOPING OVER VT AND NH AS OF 05Z. EXPECT ISOLATED LARGE HAIL AND DAMAGING WINDS FOR THE NEXT SEVERAL HOURS...INCLUDING THE POTENTIAL FOR FLASH FLOODING IN AREAS OF TRAINING CELLS. 935 PM...AS EXPECTED...CONVECTION CONTINUES TO GRADUALLY INCREASE IN COVERAGE ACROSS THE REGION IN DEVELOPING OVERRUNNING PATTERN. I RAISED POPS TO LIKELY FOR AREAS VICINITY OF THE KENNEBEC VALLEY NEXT SEVERAL HOURS AND ADDED THUNDER AS WELL. 1ST PERIOD GRIDS WERE ADJUSTED BASED ON RADAR TRENDS AS WELL AS MESONET. 640 PM...SHOWERS CONTINUE OVER NORTHEAST MAINE IN ASSOCIATION WITH THE STALLED BACKDOOR FRONT. THE SECOND BAROCLINIC ZONE WAS SITUATED JUST SOUTH AND WEST OF THE FORECAST AREA WITH SCATTERED ECHOES OVER NORTHERN AND EASTERN SECTIONS OF OUR AREA AT MOMENT. EXPECT CONVECTION TO INCREASE IN COVERAGE OVERNIGHT AS MOISTURE AND WARM AIR ADVECTION INCREASES. FOR THIS ESTF UPDATE...ONLY MINOR TWEAKS WERE REQUIRED TO 1ST PERIOD GRIDS BASED PRIMARILY ON MESONET. PREV DISC... SPECIAL KALB SOUNDING IS HIGHLIGHTING CONVECTIVE INITIATION TROUBLE FOR THIS AFTN AND EVE ACROSS THE SWRN CWA. DESPITE STEEPENING LAPSE RATES ALOFT...BOUNDARY LYR MOISTURE IS NOT ABLE TO OVERCOME WARM TEMPS ALOFT. AS LAPSE RATES CONTINUE TO IMPROVE INTO TNGT AND MOISTURE CONTINUES TO RISE...CONDS WILL BECOME INCREASINGLY FAVORABLE FOR CONVECTION ACROSS THE AREA. THE OVERNIGHT FCST REMAINS SOMEWHAT UNCERTAIN REGARDING PLACEMENT AND COVERAGE OF TSTMS. INITIALLY THERE IS A SMALL CHC FOR SFC BASED TSTMS TO DEVELOP INVOF SWRN NH...BUT THAT WINDOW WILL CLOSE QUICKLY WITH LOSS OF DAYTIME HEATING. MORE LIKELY SCENARIO IS WITH MID LVL FNT TNGT. IN RESPONSE TO INCREASING HGT FALLS...MID LVL WARM FNT WILL BEGIN TO MOVE NWD...TO A POSITION ROUGHLY BISECTING THE CWA. ALONG THIS FNT...SLOPED ASCENT SHOULD INITIATE ELEVATED CONVECTION. MUCAPE VALUES REMAIN HIGH THRU THE NIGHT...WITH LAPSE RATES FAVORING HAIL PRODUCTION WELL INTO THE SFC MARINE LYR. HAVE ADDED SMALL HAIL AND HEAVY RAFL TO THE FCST GRIDS...THOUGH WOULD NOT BE SURPRISED TO SEE AT LEAST ISOLD SEVERE HAIL FROM ANY STORM GIVEN THE FAVORABLE EFFECTIVE SHEAR VALUES. THERE CONTINUES TO BE SUPPORT...MAINLY FROM THE 28/12Z NAM AND ECMWF...FOR THIS CONVECTION WITH UPR LVL DIVERGENCE AND HIGH MID LVL RH VALUES COLLOCATED OVER THE CNTRL CWA. THE 28/12Z GFS HAS A SIMILAR EVOLUTION...THOUGH DISPLACED ABOUT 100 MILES SWD...HENCE SOME REMAINING UNCERTAINTY. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/... EARLY MORN CONVECTION SHOULD LIFT OUT OF THE CWA WITH TIME...AND EXPECT CLEARING TO DEVELOP IN THE FAR S AND W AGAIN. THOUGH THE HEART OF THE REMNANT ELEVATED MIXED LYR WILL BE DISPLACED E AND MODERATING WITH TIME...FAVORABLE LAPSE RATES LINGER OVER THE CWA THRU TUE EVE. INCREASING DEWPOINTS WILL YIELD MODERATE INSTABILITY...ESPECIALLY FOR THE CT RIVER VALLEY AND ADJACENT PARTS OF NH. IN ADDITION TO HAIL...STEEP LLVL LAPSE RATES WILL SUPPORT A DMGG WIND THREAT. PWAT VALUES INCREASING TO NEAR 1.50 INCHES WILL POOL AHEAD OF THE APPROACHING COLD FNT...MEANING HEAVY RAFL WILL ALSO BE PSBL WITH ANY TSTM. SELY LLVL FLOW VEERING TO NWLY ALOFT WILL ALSO SUPPORT SUPERCELLULAR CHARACTERISTICS...WITH AT LEAST AN ISOLD TORNADO THREAT...AGAIN ESPECIALLY FOR FAR WRN/SWRN NH. THIS WILL BE MOSTLY TIED TO THE SFC WARM FNT...IF IT CAN MAKE THE ADVANCE THIS FAR N. EXPECT THAT PRESSURE FALLS INCREASING IN SRN CANADA WILL PREVENT THE BOUNDARY FROM PULLING A BACKDOOR COLD FNT ROUTINE LIKE TODAY. SEVERE TSTM WORDING HAS BEEN INCLUDED FOR NEARLY ALL OF NH AND IMMEDIATELY ADJACENT ME...COINCIDING WITH SPC SWODY2. FARTHER NE...LOW CLOUDS...FOG...AND COOL TEMPS WILL REMAIN IN NELY ONSHORE FLOW N OF WARM FNT. COLD FNT WILL BE APPROACHING THE CWA TUE NGT...BUT WILL NOT CLEAR THE AREA UNTIL WED. THIS MEANS SHRA/TSRA WILL CONTINUE THRU WED NGT...THOUGH THE SEVERE THREAT WILL EVENTUALLY BE MITIGATED OVERNIGHT BY LOSS OF DAYTIME HEATING. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... A COLD FRONT WILL BE CROSSING THE REGION EARLY WED...WITH THE GREATEST THREAT FOR A SHOWER EXPECTED DURING THE EARLY MORNING HOURS. A SECOND FRONT WILL BRING A CHC FOR A SHOWER OVER NRN AREAS ON THU...FOLLOWED BY SFC HIGH PRES FROM THE GTLKS THU NGT AND FRI. THIS WILL BRING A SHORT REPRIEVE FM THE WET CONDS AND THE BRIEF SHOT OF DRY WX TO NEW ENG. A RELATIVELY STG LOW PRES SYS FOR THIS TIME OF THE YEAR MOVES TOWARDS THE GTLKS ON SAT. AHEAD OF THIS SYSTEM...GUSTY SOUTHERLY WINDS WILL BE DEVELOPING. AREAS OF RA WILL CROSS THE REGION IN BANDS PROPAGATING FROM WEST TO EAST SAT NGT. THIS WILL NEED TO BE MONITORED AS SOME OF THIS RAIN MAY BE PARTICULARLY HEAVY AS MOISTR WILL BE TAPPED FROM THE MID ATLC REGION. THEREAFTER...THE UPPER LVL LOW PRES SYS WILL SLOWLY CROSS THE REGION THROUGH MON...BRINGING SLGTLY DRIER AIR TO THE REGION...HOWEVER A BRIEF PASSING SHOWER OR TWO CANNOT BE RULED OUT. VERY HIGH ASTRONOMICAL TIDES WILL NEED TO BE MONITORED OVER THE WEEKEND AND INTO EARLY NEXT WEEK AS WELL. && .AVIATION /02Z TUESDAY THROUGH SATURDAY/... SHORT TERM...VFR CONDS EXPECTED THRU THE LATE EVE. ONSHORE FLOW WILL FOSTER DEVELOPMENT OF LOW CLOUDS AND FOG NEAR THE COAST...WITH IFR OR LOWER CONDS PSBL. TSMTS DEVELOPING OVERNIGHT WILL ALSO FEATURE HEAVY RAFL AND SMALL HAIL...WITH SCT IFR CONDS PSBL. MORE TSTMS WILL DEVELOP TUE AFTN...WITH LARGE HAIL...DMGG WINDS...AND HEAVY RAFL PSBL ACROSS NH. EXPECT SCT IFR CONDS WITH THESE...OTHERWISE LOW CLOUDS AND FOG SHOULD IMPROVE TO MARGINAL MVFR IN THE AFTN. LONG TERM...CIGS/VSBYS IMPROVING TO VFR ON WED AND CONTG THU AND FRI. CONDS DETERIORATING TO IFR AND PSBLY LIFR LATER SATURDAY INTO EARLY SUNDAY...FOLLOWED BY SOME IMPROVEMENT. && .MARINE... SHORT TERM...WINDS AND SEAS EXPECTED TO REMAIN BLO SCA THRESHOLDS. DEVELOPING LOW CLOUDS...FOG...AND TSTMS WILL MAKE FOR POOR BOATING CONDS THRU WED HOWEVER. LONG TERM...WINDS AND SEAS GENERALLY BLO SCA CRITERIA. HOWEVER...GUSTY WINDS AND BUILDING SEAS AREA EXPECTED NEXT WEEKEND. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && NEAR TERM...MLE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 338 PM EDT MON MAY 28 2012 MEZ007-012-018-023-NHZ001-002-004-006-009-010-013-014-291945- NORTHERN OXFORD-SOUTHERN OXFORD-INTERIOR YORK-COASTAL YORK- NORTHERN COOS-SOUTHERN COOS-NORTHERN CARROLL-SOUTHERN CARROLL- BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 338 PM EDT MON MAY 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A LOW PROBABILITY OF ISOLATED STRONG THUNDERSTORMS OVERNIGHT TONIGHT CONTAINING HEAVY RAINFALL...FREQUENT LIGHTNING...AND HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS TUESDAY AFTERNOON ACROSS THE AREA. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH LOCALIZED FLASH FLOODING COULD OCCUR AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. MEZ008-009-013-014-019>022-024>028-291945- NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN FRANKLIN- SOUTHERN SOMERSET-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC- INTERIOR WALDO-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX- COASTAL WALDO- 338 PM EDT MON MAY 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A LOW PROBABILITY OF ISOLATED STRONG THUNDERSTORMS OVERNIGHT TONIGHT CONTAINING HEAVY RAINFALL...FREQUENT LIGHTNING...AND HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE ONCE AGAIN POSSIBLE ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. ANZ150>154-291945- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 338 PM EDT MON MAY 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS CONTAINING FREQUENT LIGHTNING ARE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NHZ003-005-007-008-291945- NORTHERN GRAFTON-SOUTHERN GRAFTON-SULLIVAN-MERRIMACK- 338 PM EDT MON MAY 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW HAMPSHIRE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS THIS EVENING ACROSS THE AREA. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH LOCALIZED FLASH FLOODING COULD OCCUR AS WELL. TONIGHT ISOLATED STRONG THUNDERSTORMS CONTAINING HEAVY RAINFALL...FREQUENT LIGHTNING...AND HAIL WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS TUESDAY AFTERNOON ACROSS THE AREA. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH THE PROBABILITY OF A BRIEF TORNADO IS NON-ZERO. LOCALIZED FLASH FLOODING COULD OCCUR AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1239 AM EDT TUE MAY 29 2012
NHZ005-007-008-290530-
MERRIMACK-SOUTHERN GRAFTON-SULLIVAN-
1239 AM EDT TUE MAY 29 2012
...STRONG THUNDERSTORMS WILL IMPACT SULLIVAN COUNTY...MERRIMACK
COUNTY AND GRAFTON COUNTY THROUGH 130 AM EDT...
AT 1239 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES WEST OF HANOVER...OR ABOUT 7
MILES NORTHWEST OF WHITE RIVER JUNCTION...MOVING EAST AT 30 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND HANOVER...
LEBANON...LYME...ENFIELD...CANAAN...DORCHESTER...ORANGE...CARDIGAN
MOUNTAIN STATE PARK AND GRAFTON THROUGH 130 AM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.
IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.
LAT...LON 4360 7234 4370 7231 4374 7225 4375 7223
4382 7220 4380 7180 4348 7194 4358 7237
EKSTERThe Burlington radar (KCXX), 114 km away, was scanning. The volume nearest the first event began at 05:06 UTC.
9 hail, 1 thunderstorm wind. Local standard time, as filed.
A severe thunderstorm produced 1.75 inch hail in Hanover.
A severe thunderstorm produced 1 inch hail in Lost River.
A thunderstorm produced .88 inch hail near Orford.
A severe thunderstorm produced 1 inch hail near Orford.
A severe thunderstorm produced 1 inch hail near Orford.
A severe thunderstorm produced 1 inch hail in Groton.
A severe thunderstorm produced 1 inch hail off Mellish Rd. near Langdon.
A severe thunderstorm downed trees on the Cheshire Pike in Langdon.
A thunderstorm produced .88 inch hail in Langdon.
A severe thunderstorm produced 1.25 inch hail near Claremont.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2012Every state in 2012This day in weather historyWarnings in New Hampshire, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386198, 386200, 386201, 386202, 386203, 386206, 386211, 386217, 386212, 386215.